Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Reno, NV

May 30, 2007Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 30, 2007, 6:39 PM PDT for Washoe County, Nevada. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2007, 6:39 PM PDT (01:39 UTC)
Expired
May 30, 2007, 7:15 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Washoe County, NV

The radar

The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:05 PM PDTHAIL 0.75Cold Springs Valley, NV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5472 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 310140
SVRREV
NVC031-310215-
/O.NEW.KREV.SV.W.0002.070531T0139Z-070531T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
639 PM PDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITY OF COLD SPRINGS VALLEY...

* UNTIL 715 PM PDT

* AT 633 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLD SPRINGS VALLEY...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLD SPRINGS VALLEY BY 650 PM PDT...
  STEAD BY 710 PM PDT...

IN ADDITION TO THE WIND AND HAIL THREAT...LOCALLY HEAVY RAIN IS 
POSSIBLE ALONG WITH FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. SEEK 
SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL 
HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA 
FOR LATER UPDATES

LAT...LON 3982 11992 3977 12000 3957 11999 3965 11978

$$
CS
1 follow-up statement
000 
WWUS55 KREV 310215
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
713 PM PDT WED MAY 30 2007

NVC031-310223-
/O.EXP.KREV.SV.W.0002.000000T0000Z-070531T0215Z/
WASHOE NV-
713 PM PDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHOE COUNTY
EXPIRES AT 715 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND SEVERE WEATHER IS NO LONGER 
EXPECTED. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN REMAIN 
POSSIBLE WITH THIS STORM UNTIL 8 PM.

LAT...LON 3982 11992 3977 12000 3957 11999 3965 11978

$$
RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:20 PM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 30, 5:20 PM PDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
520 PM PDT WED MAY 30 2007

.SHORT TERM UPDATE...
ADDED ISOLATED THUNDERSTORMS TO ZONE 3 AS CONVECTION IS FIRING ALONG
THE SURFACE THERMAL TROUGH AS IT MOVES SLOWLY INTO EXTREME WESTERN
NV. SEVERAL LIGHTNING STRIKES HAVE BEEN OBSERVED WEST OF RENO OVER
THE PAST 15 MINUTES OR SO. NUDGED WINDS UPWARD THIS EVENING IN
EXTREME WESTERN NV AS THEY WILL PICK UP WITH PASSAGE OF THE THERMAL
TROUGH. FINALLY ADDED SOME EVENING CLOUDS TO MINERAL COUNTY BASED ON
LATEST SATELLITE IMAGES. NO OTHER CHANGES. RC

.PREVIOUS SHORT TERM ISSUED 220 PM...
UPPER RIDGE OVER AREA WITH WEAK LOW MOVING INTO SRN CA PER WV
IMAGERY. MODELS IN GOOD AGREEMENT THROUGH SHORT TERM WITH RIDGE
AXIS/HIGH CENTER JUST EAST OF THE AREA. LIGHT SOUTHEAST FLOW...IF
ANY WILL REMAIN INTO SAT AS A RESULT. WITH SFC THERMAL TROUGH IN THE
AREA...ON THE WEST SLOPES OF THE SIERRA IN THE MORNING...AND ALONG
THE SIERRA FRONT IN THE AFTERNOON...EXPECT THUNDERSTORMS EACH
AFTERNOON IN THE SIERRA. MOISTURE FROM MARINE LAYER WILL CONTINUE TO
SEEP UP THE SIERRA AND OVER THE CREST PROVIDING THE LIMITED MOISTURE
NECESSARY FOR THE AFTERNOON STORMS.

MOISTURE WILL GRADUALLY INCREASE THROUGH SATURDAY AND EXPECT
THUNDERSTORMS TO EXPAND AREALLY AND INCREASE IN COVERAGE THROUGH
THAT PERIOD. SAT APPEARS TO BE THE MOST ACTIVE DAY WITH THE BEST
MOISTURE AND AREA WILL BE UNDER NE QUAD OF APPROACHING UPPER LOW FOR
UPPER LEVEL DIFFULENCE. WITH STORMS MOVING VERY SLOWLY...BELIEVE
STORMS WILL BE WETTER THAN WOULD NORMALLY BE EXPECTED GIVEN THE
FAIRLY DRY AIRMASS.

BEGINNING THIS AFTERNOON...WILL EXTEND ISOLATED STORMS ALL ALONG
SIERRA FROM LASSEN SOUTH TO MONO COUNTY. BUILDUPS FORMING JUST EAST
OF LASSEN PEAK COULD DEVELOP INTO STORMS AROUND 00Z. WHILE SUBCLOUD
LAYER REMAINS QUITE DRY...STORM MOTION WILL BE ALMOST NON-EXISTENT
SO SOME RAIN SHOULD FALL. MICROBURST WINDS COULD ALSO BE A
PROBLEM...BUT SHOULD BE LOCALIZED.

THURSDAY WILL BE MORE OF A TRANSITION DAY AS MOISTURE CONTINUES TO
INCREASE AND INTO EXTREME WRN NV. HAVE EXTENDED STORMS TO WEST OF A
HAWTHORNE TO PYRAMID LAKE LINE WITH BEST COVERAGE IN THE SIERRA.
EXPECT STORMS TO BE A BIT WETTER...ALTHOUGH STILL FAIRLY DRY...SEE
FIRE WX DISCUSSION FOR MORE DETAILS ABOUT ANY FIRE CONCERNS.

BY FRIDAY...WITH MOISTURE CONTINUING TO INCREASE...EXPECT MOST
STORMS TO BE WET ACROSS THE SIERRA AND EXTREME WRN NV WITH A MIX OF
WET/DRY IN THE FALLON/LOVELOCK AREAS. SAT WILL CONTINUE WITH LOW END
SCT STORMS SIERRA TO EXTREME WRN NV AND ISOLATED FURTHER EAST. WITH
CONFIDENCE HIGH THAT STORMS WILL CONTINUE THE NEXT 3 DAYS HAVE GONE
WITH COVERAGE WORDING INSTEAD OF CHANCE TO INDICATE CONFIDENCE.
WALLMANN

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
PERIOD BEGINS WITH SIGNIFICANT RIDGING ALOFT OVER THE GREAT BASIN
AND NRN ROCKIES WITH LARGE TROF UPSTREAM OVER THE NE PACIFIC...PER
12Z GFS/ENS MEANS AND ECMWF. SUNDAY LOOKS TO BE THE LAST DAY OF
APPRECIABLE DIURNAL CONVECTION OVER THE CWA...WITH ENS MEAN SHOWING
PW VALUES 1-1.5 STD DEV ABOVE NORMAL AT 00Z/MON OVER WRN NV. HAVE
EXPANDED SLT CHC -TSRA OVER MOST OF THE CWA FOR SUN AFTN/EVE.

MONDAY INTO MID-WEEK...UPPER TROF OFF THE COAST MAKES A SLOW PUSH
E/NE...WITH FLOW OVER THE REGION BECOMING MORE ZONAL BY WEDNESDAY.
THIS SHOULD HELP COOL TEMPS SLIGHTLY...BUT THEY WILL STILL LIKELY BE
ABOVE NORMAL DURING THE PERIOD. HOWEVER TELECONNECTIONS ARE SHOWING
MIXED SIGNALS TEMPERATURE WISE FOR NEXT WEEK...AND NCEP RMOP IS
INDICATING SO-SO PREDICTABILITY REGARDING MOVEMENT OF RIDGE/UPSTREAM
TROF EARLY NEXT WEEK...SO DEFINITELY SOME UNCERTAINTY REGARDING THE
OVERALL PATTERN.

CONVECTIVE CHCS WILL BY FOCUSED WELL NE OF THE CWA MON-WED...BUT A
FEW AFTN BUILDUPS CERTAINLY POSSIBLE IN THE FAVORED CONVERGENCE
ZONES. MON-TUE AFTNS COULD GET A LITTLE BREEZY (15KTS AT 700MB) BUT
NOTHING AS HIGH AS PREV RUNS OF THE GFS WERE SHOWING (25KTS+).

CS

&&

.AVIATION...
PREDOMINANTLY VFR DURING THE PERIOD WITH THE EXCEPTION OF ISLTD TSRA
POSSIBLE OVER THE SIERRA THROUGH 4Z PRODUCING LOCAL MVFR CONDITIONS
ALONG WITH STRONG GUSTY WINDS. MAY HAVE TO CONSIDER SOME VSBY
RESTRICTIONS AT TRK FOR THURS MORNING GIVEN PAST TWO DAYS WHERE FG
DEVELOPED 12Z EACH DAY. TSRA CHANCES ARE BETTER TOMORROW OVER
SIERRA...AND MAY EVEN MOVE CLOSE TO THE RNO TERMINAL AFTER 20Z.

&&

.FIRE WEATHER...
TEMPERATURES CONTINUE TO CLIMB MUCH ABOVE NORMAL WITH VERY DRY AIR
IN THE LOWER LEVELS UNDER STRONG HIGH PRESSURE. HUMIDITY RECOVERIES
WILL CONTINUE TO BE POOR TONIGHT...MAINLY ON MIDSLOPES AND UPPER
ELEVATIONS...HOWEVER RHS WILL SLOWLY RISE OVER THE NEXT FEW DAYS.
WEAK UPPER DISTURBANCE OFF THE SRN CALIFORNIA COAST CURRENTLY
BRINGING HIGHER DEW POINTS INTO THE REGION UNDER SELY FLOW. WITH
INCREASING MOISTURE AND INSTABILITY OVER THE REGION...CHANCES FOR
AFTERNOON SHOWERS AND THUNDERSTORMS INCREASE EACH DAY AS WELL.

AS FAR AS CRITICAL DRY LIGHTNING OR POSSIBLE RED FLAG
CONDITIONS...FEEL THAT THURSDAY WILL BE THE MOST CRITICAL DAY OVER
FWZ273 WHERE FUELS ARE THE DRIEST. FUELS FROM THE TAHOE BASIN NORTH
HAVE NOT FULLY CURED AND REACHED THE CRITICAL STAGE...SO HAVED RULED
OUT RFWS FOR THOSE AREAS ALTHOUGH THUNDERSTORMS ARE EXPECTED TO BE
MAINLY DRY.

THUNDERSTORM CHANCES REALLY PICK UP ON FRIDAY AND SATURDAY WITH
INCREASING MOISTURE BRINGING BETTER CHANCES FOR WETTING RAIN.
THUNDERSTORMS ARE MAINLY EXPECTED NEAR THE SIERRA CREST BOTH
DAYS...HOWEVER WEST WINDS AS WELL AS THUNDERSTORM OUTFLOWS WILL BLOW
STORMS OFF THE CREST INTO WRN NEVADA. THIS COULD POSE A PROBLEM BOTH
DAYS FOR FWZ450 AND 459 WITH VERY DRY FUELS IN THOSE AREAS. WILL
HAVE TO SEE HOW THE STORMS LOOK LATER TODAY AND AGAIN ON THURSDAY
BEFORE MAKING A DECISION ON THUNDERSTORM COVERAGE AND POSSIBLE FIRE
WEATHER WATCH FOR THE MENTIONED TIMES AND AREAS. JORDAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 30, 3:09 PM PDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
309 PM PDT WED MAY 30 2007

CAZ072-302245-
GREATER LAKE TAHOE AREA-
309 PM PDT WED MAY 30 2007

...THUNDERSTORMS DEVELOPING NEAR LAKE TAHOE...

AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS...SOME STRONG...ALONG A LINE EXTENDING FROM BLISS
STATE PARK TO MEYERS...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF SOUTH LAKE TAHOE TO MEYERS...AND MOVING NORTHEAST AT 5
MPH.

DEADLY LIGHTNING AND GUSTY WINDS OF AROUND TO 40 MPH...ARE POSSIBLE
WITH THESE STORMS. THESE STORMS...GIVEN THEIR SLOW MOVEMENT...MAY
ALSO PRODUCE A PERIOD OF HEAVY RAINFALL.

THESE STORMS WILL AFFECT LOCATIONS NEAR THE SOUTHERN AND WESTERN
SHORES OF LAKE TAHOE THROUGH 345 PM PDT...INCLUDING HIGHWAY 89 AND
EMERALD BAY.

IF ON OR NEAR AN AREA LAKE GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 30, 5:39 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
539 PM PDT WED MAY 30 2007

CAZ072-NVZ002-310115-
GREATER LAKE TAHOE AREA-
539 PM PDT WED MAY 30 2007

...STRONG THUNDERSTORM WEST OF RENO ALONG I-80...

AT 533 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORISTON...OR NEAR BOCA RESERVOIR...AND
MOVING SOUTHWEST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN RAIN WITH RAINFALL
AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN THREE MILES...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...
ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BOCA RESERVOIR BY 550 PM PDT.
  NEAR HIRSCHDALE BY 600 PM PDT.
  NEAR GLENSHIRE-DEVONSHIRE BY 620 PM PDT.

WATCH FOR PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW
DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
TRAVELERS ON I-80 WEST OF THE CALIFORNIA-NEVADA STATE LINE WILL
LIKELY ENCOUNTER THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 30, 6:30 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
630 PM PDT WED MAY 30 2007

CAZ071-NVZ003-310205-
GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN
SIERRA COUNTIES-
630 PM PDT WED MAY 30 2007

...STRONG THUNDERSTORM DEVELOPING NORTHWEST OF RENO...

AT 624 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTH OF COLD SPRINGS VALLEY...AND
MOVING SOUTH AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE...
  NEAR COLD SPRINGS VALLEY BY 645 PM PDT.
  NEAR STEAD BY 655 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 30, 6:35 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
635 PM PDT WED MAY 30 2007

CAZ071-310210-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
635 PM PDT WED MAY 30 2007

...STRONG THUNDERSTORM OVER FAR NORTHERN LASSEN COUNTY...

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF JANESVILLE...OR 26 MILES WEST
OF HERLONG. THIS STORM WAS MOVING VERY SLOWLY TO THE NORTHEAST.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE...
  NEAR JANESVILLE BY 710 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.